Too high blood-thinner doses harmful to patients

Published on December 29, 2005 at 9:11 AM · 1 Comment

According to a new analysis by cardiologists at the Duke Clinical Research Institute, in the prescribing of common but powerful anti-clotting drugs, 42 percent of patients rushed to emergency rooms with symptoms of a heart attack received doses intended to stop clotting in coronary arteries above the recommended range.

The researchers say that though the drugs can save lives, correct dosing is crucial, and too much of the drug can lead to bleeding episodes, while too little may be ineffective at stopping the clotting process.

They believe some heart patients are given too large a dose of blood thinner at the hospital, which can lead to excessive bleeding.

Apparently the dosing errors stemmed from factors including physicians underestimating the importance of using the right dosage or a lack of information about a patient's weight or other indicators.

The study says the dosing errors involving three classes of blood thinners, unfractionated heparin, low-molecular-weight heparin and glycoprotein IIb/IIIa inhibitors, more often affected patients vulnerable to bleeding such as the elderly, women, low-weight patients, diabetics, or patients with diminished renal function.

Bleeding episodes usually involved oozing at the site of a catheterization insertion in the leg, but also included the more dangerous bleeding within the gastrointestinal tract or within the brain.

Also, other research has shown that the transfusion of donated blood to replace blood loss may not be as benign as once thought.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
  1. Chuck Chuck United States says:

    What else can be used to stop blood flow for a bleeder, I know Cayenne pepper will stop it emeeditly, not sure if it will work if a person is on blood thinners though?

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post